Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 34, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jun 17, 2017, 6:30 PM CDT for Calloway County, Marshall County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 6:30 PM CDT (23:30 UTC)
- Expired
- Jun 17, 2017, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calloway County, KY, Marshall County, KY
The radar
The Paducah radar (KPAH), 45 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:45 PM CDT | FLASH FLOOD | Benton, KY | WATER FLOWING OVER ROADS SEVERAL INCHES DEEP WEST OF BENTON. 3 TO 4 INCHES OF RAINFALL REPORTED IN SOME AREAS. |
| Jun 17, 6:59 PM CDT | FLASH FLOOD | Kirksey, KY | SEVERAL ROADS ACROSS THE NORTHWEST PART OF THE COUNTY FLOODED. CHECKING ON A RESIDENCE ALONG MT. CARMEL ROAD. WATER RAPIDLY RISING TOWARD THE HOME. EM RESPONDING. |
| Jun 17, 7:14 PM CDT | FLASH FLOOD | 2 N Kirksey, KY | WATER OVERFLOWING BANKS OF NORTH FORK DUNCAN CREEK ALONG MT. CARMEL DRIVE JUST EAST OF KY 299. BARN SUBMERSED IN AS MUCH AS 3 FEET OF WATER FROM OVERFLOWING CREEK. |
| Jun 17, 9:11 PM CDT | FLOOD | 3 Sw Hardin, KY | HIGH WATER RESCUE REPORTED ON CHARLEY MILLER ROAD WEST OF HWY 641 DUE TO VEHICLE DRIVEN INTO FLOOD WATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773 WGUS53 KPAH 172330 FFWPAH KYC035-157-180230- /O.NEW.KPAH.FF.W.0034.170617T2330Z-170618T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Paducah KY 630 PM CDT SAT JUN 17 2017 The National Weather Service in Paducah has issued a * Flash Flood Warning for... Northwestern Calloway County in western Kentucky... Southwestern Marshall County in western Kentucky... * Until 930 PM CDT * At 629 PM CDT, the public reported thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. Up to 3 inches of rain has been reported, and estimated by doppler radar across west sections of Marshall and northwest Calloway counties in west Kentucky. Another 1 inch of rainfall cannot be ruled out through 730 PM across the warning area. * Some locations that will experience flooding include... Murray, Benton, Hardin, Kirksey and Brewers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3692 8832 3666 8826 3664 8848 3693 8848 $$
2 follow-up statements
569 WGUS73 KPAH 180018 FFSPAH Flash Flood Statement National Weather Service Paducah KY 718 PM CDT SAT JUN 17 2017 KYC035-157-180230- /O.CON.KPAH.FF.W.0034.000000T0000Z-170618T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Calloway KY-Marshall KY- 718 PM CDT SAT JUN 17 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTHWESTERN CALLOWAY AND SOUTHWESTERN MARSHALL COUNTIES... At 716 PM CDT, emergency management reported heavy rain due to thunderstorms over northwest Calloway County. 3 to 4 inches of rain have already fallen in some areas. Flash flooding is ongoing with several roads under flowing or standing water. Some areas impacted include the Kirksey area as well as areas west and southwest of Benton in Marshall County. Some locations that will experience flooding include... Murray, Benton, Hardin, Kirksey and Brewers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3692 8832 3666 8826 3664 8848 3693 8848 $$ CN
838 WGUS73 KPAH 180209 FFSPAH Flash Flood Statement National Weather Service Paducah KY 909 PM CDT SAT JUN 17 2017 KYC035-157-180218- /O.CAN.KPAH.FF.W.0034.000000T0000Z-170618T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Calloway KY-Marshall KY- 909 PM CDT SAT JUN 17 2017 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN CALLOWAY AND SOUTHWESTERN MARSHALL COUNTIES IS CANCELLED... Flood waters continue to receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3692 8832 3666 8826 3664 8848 3693 8848 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 4:13 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 17, 4:13 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Paducah KY 413 PM CDT Sat Jun 17 2017 .UPDATE... Issued at 413 PM CDT Sat Jun 17 2017 Updated the gridded forecast and related products, for newly developed convection across far West Kentucky (Graves, Marshall counties). 1 minute GOES-16 data shows this activity should drift ENE through the late day, early evening hours. Mid level lapse rates are well below 6, and greatest instability is a bit west of this activity. So it should remain general convection. CN && .SHORT TERM...(Tonight through Monday night) Issued at 239 PM CDT Sat Jun 17 2017 Main concern for the short term will be incoming fropa with strong to severe storm potential. Recent trends continue to depict the overnight into tomorrow morning activity to be the main show for our area. However, there is still some guidance, like the 12Z ECMWF that holds off most precip until after 12z Sunday. Clusters of thunderstorms are expected to develop from eastern Kansas into northern Missouri and central Illinois late this afternoon and evening. This activity will then merge into 1 or more MCS's and proceed southeastward. It appears the convective complex should enter our far northwest counties sometime in the 05-07z timeframe. Leaned toward the NAM 4km Nest and WRF-ARW for timing of the storms through the area overnight into tomorrow morning. The best wind fields/shear will remain off to our northwest, however the flow should increase enough to warrant some strong storm potential mainly in the form of damaging winds. SPC has continued to push the slight risk further south, now encompassing much of the area except closer to the TN border. The complex will more than likely be losing steam as it progresses further southeast into the area, thus the severe storm threat will be lower for southern and eastern counties. Heavy rain will be a concern as well as PWATs increase to over 2 inches. Expecting a lull in the activity by late morning into midday before possible new development forms over the Pennyrile region of west KY. This activity will be contingent on just how the overnight convection plays out. If the overnight MCS lingers through the morning hours, we likely won't destabilize enough to get much in the way of redevelopment. However, if storms can develop, the potential exists for a few strong storms, although the greater potential looks to be off to our south and east. Post frontal precipitation should largely be winding down by midnight across our area, but could still be some lingering rain across the southeast counties right into early Monday morning. Moisture levels will remain high until cool northwesterly flow works in from the north tomorrow evening/overnight. Lows will be held up in the 70s tonight. Highs tomorrow look to be cooler with the precipitation and clouds around, holding in the low to mid 80s. More comfortable temperatures will be seen by Monday morning with lows down into the low to mid 60s. .LONG TERM...(Monday through Saturday) Issued at 239 PM CDT Sat Jun 17 2017 In the extended forecast period, the broad upper air pattern will consist of a broad upper ridge centered over the Desert Southwest U.S. and a broad low pressure center over eastern Canada. This will keep the WFO PAH forecast area in northwesterly flow aloft through at least late Wednesday or early Thursday. The flow become more zonal Thursday and Friday with the WFO PAH forecast area fixed along the base of the faster westerlies in the northern half the the U.S. and broader ridging to the south and southwest. In early part of the extended period, the deep layer moisture for robust convection is severely limited, with most of the greater forcing focused closer the the Great Lakes region. Even with lower moisture content, temperatures will likely rebound into the upper 80s to near 90 around the middle of next week. By Friday, the regionally initialized blended model guidance chances for precipitation seem loosely tied with the ECMWF 00z/12z Saturday numerical model runs, as the baroclinic zone shift southward across the WFO PAH forecast area and phases in with a deformation zone east of the Southwest U.S. ridge. At this point, the forecast confidence with the late week precipitation chances are 40-60 percent, mainly due to location issues associated with the precipitation across the WFO PAH forecast area. Otherwise, the blended guidance has a fairly good handle on temperatures, dewpoints, and winds into next week. && .AVIATION... Issued at 1226 PM CDT Sat Jun 17 2017 Main concern will be associated with a thunderstorm complex diving southeast into the region overnight into tomorrow morning. Gusty winds and lower cigs/vsbys can be expected with this activity. Anticipated to reach far northwest counties around 06-07z and then progress through the area, exiting much of the region by 14-15z. Timing is subject to change as some guidance is a bit faster or slower with the convective complex. May have some new storm development just outside of this TAF cycle, most likely in the Pennryile region of west KY. Otherwise southerly winds will gust up around 15 to possibly 20 knots today, decreasing this evening. Mainly high clouds through the evening hours. A few MVFR cigs noted currently over KPAH/KCGI area will likely thin out and lift within next couple of hrs. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...SP LONG TERM...Smith AVIATION...SP
Hazardous weather outlook, Jun 17, 2:51 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 251 PM CDT Sat Jun 17 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-182000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 251 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight More widespread thunderstorms are expected to progress south and east through the region tonight, mainly after midnight. These storms will likely be organized into a linear complex, so some threat of damaging winds will exist, especially across the northern portions of southeast Missouri and southern Illinois. The greater concern throughout the region will be heavy rainfall and lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous thunderstorms are expected Sunday through Sunday night with the greatest coverage over west Kentucky. A few strong to severe storms cannot be ruled out along and ahead of a cold front mainly over west Kentucky Sunday afternoon and evening. Damaging winds will be the primary severe concern, but heavy rainfall and lightning will be the greater concerns throughout the region. There is a chance of thunderstorms on Friday. A few storms may reach severe limits, along with heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary mainly over northern and western portions of the region after midnight tonight, and over west Kentucky Sunday afternoon and evening.
In the hours before
Special weather statement, Jun 17, 5:45 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 545 PM CDT Sat Jun 17 2017 KYZ008-009-011>013-172345- MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL- INCLUDING THE CITIES OF BENTON, MURRAY, EDDYVILLE, CADIZ, AND PRINCETON 545 PM CDT Sat Jun 17 2017 At 5:45 p.m., strong thunderstorms extended from near Benton to Murray in west KY. The storms were moving east, and will enter into the Land Between the Lakes area through 630 p.m. Heavy down pours and gusty winds 25 to 35 mph, possibly 40 mph will likely accompany some of the storms.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:49 PM CDT | Areal Flood Advisory | PAH | Calloway, Marshall | 116 min |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.